Washington, 2009

Wildfire in Washington, September 16 to 20, 2009

September 16 to 20, 2009 · NWS OTX · 1 event in 1 county or zone

A wildfire of unknown cause, was located six miles south of Nespelem, and burned 1,923 acres. The exact time that the fire began and ended are unknown.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A wildfire of unknown cause, was located six miles south of Nespelem, and burned 1,923 acres. The exact time that the fire began and ended are unknown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Sep 16, 9:39 AM PST, 2 hours 21 minutes earlier.

Area forecast discussion, Sep 16, 9:39 AM PST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1039 AM PDT WED SEP 16 2009

.SYNOPSIS...
HIGH PRESSURE WILL BEGIN TO MOVE OUT OF THE REGION THIS AFTERNOON
AS THE NEXT WEATHER SYSTEM MOVES INTO THE REGION TONIGHT. WARM AND
DRY CONDITIONS TODAY WILL BE FOLLOWED BY A COLD FRONT TONIGHT. THIS
WILL USHER A GOOD CHANCE OF WIDESPREAD
SHOWERS...THUNDERSTORMS...COOLER TEMPERATURES AND BREEZY WINDS. WEAK
HIGH PRESSURE ON FRIDAY WILL BE FOLLOWED QUICKLY BY ANOTHER WEAKER
STORM SYSTEM SATURDAY. THEN WARM AND DRY CONDITIONS WILL RETURN FOR
MOST OF NEXT WEEK.

&&

.DISCUSSION...
TODAY THROUGH THURSDAY...THE RIDGE OF HIGH PRESSURE IS PUSHING
EAST INTO MONTANA AS A DEEP LOW PRESSURE SYSTEM MOVES CLOSER TO
THE WEST COAST. THE UPPER FLOW HAS TURNED SOUTHERLY OVER THE PAST
24 HOURS AND THIS ALLOWING AMPLE UPPER LEVEL MOISTURE TO MOVE
INTO THE REGION THIS MORNING. THE MODELS HAVE BEN CONSISTENT AND
ARE VERY SIMILAR SHOWING THE UPPER LEVEL LOW SWINGING THROUGH
WASHINGTON TONIGHT AND NORTHEAST INTO BRITISH COLUMBIA BY THURSDAY
AFTERNOON...WITH HIGH PRESSURE BUILDING BACK INTO THE REGION
BEHIND THE TROUGH PASSAGE. AS SUCH SOME CHANGES WILL BE COMING TO
THE INLAND NORTHWEST THE NEXT 48 HOURS.

FOR TODAY...ONLY A FEW HIGH CLOUDS WILL BE ASSOCIATED WITH THE
UPPER LEVEL MOISTURE MOVING INTO THE REGION TODAY. THE SOUTHERLY
WILL HOWEVER BRING IN MUCH WARMER AIR. 850 MB TEMPERATURES JUMP
4-5C TODAY PUSHING 850 TEMPERATURES TO NEAR 24C. THIS WILL RESULT
IN TEMPERATURES IN THE MID TO UPPER 80S WITH A FEW 90S THROWN IN
FOR GOOD MEASURE. A FEW OF THE MAX TEMPERATURES TODAY WILL FLIRT
WITH RECORD HIGHS...BUT ACROSS THE REGION TEMPERATURES WILL BE 15
DEGREES OR MORE ABOVE AVERAGE.

FOR TONIGHT AND THURSDAY CONDITIONS WILL CHANGE AS THE UPPER
LEVEL LOW MOVES INTO THE REGION. A COLD FRONT IS EXPECTED TO BE
ON THE CASCADES NEAR 06Z TONIGHT AND MOVE SLOWLY EAST ACROSS THE
FORECAST AREA THURSDAY MORNING AND FINALLY SHIFT EAST INTO MONTANA
AFTER OOZ THURSDAY EVENING. THIS WILL BE A VIGOROUS FRONT WITH DEEP
LIFT. PRECIPITABLE WATER EXCEEDS AN INCH. IN ADDITION THE MODELS
ARE VERY SIMILAR IN SHOWING SOME MID LEVEL INSTABILITY. WITH THIS
IN MIND EXPECT MODERATE PRECIPITATION JUST AHEAD AND WITH THE
FRONT. THE CONVECTIVE NATURE OF THIS FRONT COULD RESULT IN LOCALLY
HEAVY RAIN...BUT TRYING TO PIN THAT DOWN WILL BE TOUGH...HOWEVER
JUST ABOUT ALL AREAS EXCEPT FOR THE LEE OF THE CASCADES SHOULD SEE
A DECENT RAIN. UP-SLOPING AREAS ACROSS THE NORTHERN AND PANHANDLE
MOUNTAINS WILL BE THE BIG WINNERS WITH ACCUMULATIONS UP TO A
QUARTER OF AN INCH. EMBEDDED THUNDERSTORMS WILL BE PROBABLE BUT
NOT A SURE THING WITH AND JUST BEHIND THE FRONT. PRE-FRONTAL
SOUTH-SOUTHWEST WINDS WILL BE ON THE INCREASE THIS AFTERNOON THEN
BECOME BREEZY FROM THE WEST BEHIND THE FRONT OVERNIGHT AND
THURSDAY. TEMPERATURES ON THURSDAY WILL BE 10 TO 15 DEGREES COOLER
BEHIND THE FRONT. /TOBIN

THURSDAY NIGHT THROUGH TUESDAY...RIDGING IN THE WAKE OF THE
EXITING FRONT EXPECTED TO BE RESPONSIBLE FOR A RATHER WET AND
UNSETTLED PERIOD WITH ITS PASSAGE TAKES HOLD AND ALLOWS FOR A
WARMING AND DRYING TREND UNTIL THE NEXT FRONT INTERRUPTS THE
RIDGING. THIS FRONT PASSAGE EXPECTED SATURDAY FOLLOWED BY A BRIEF
RESIDENCE OF A SOMEWHAT CONDITIONALLY AIRMASS AN ENOUGH SMALL
NUISANCE SHORTWAVE CLUTTER TO ALLOW FOR DEPICTION OF SOME INSTABILITY
SHOWERS SATURDAY NIGHT UNTIL RIDGING AGAIN PUSHES IT ALL OUT TO
THE EAST AND ALLOWS FOR WARMING AND A DRY FORECAST SUNDAY INTO
TUESDAY. /PELATTI

&&

.AVIATION...
UPPER LEVEL MOISTURE IS SPREADING NORTH THROUGH THE REGION...AND
WILL RESULT IN A HIGH SCATTERED DECK...OTHERWISE EXPECT VFR
CONDITIONS THROUGH ABOUT 06Z THURSDAY. AFTER 06Z A COLD FRONT WILL
MOVE OFF THE CASCADES AND PUSH THROUGH THE FORECAST AREA. THIS WILL
RESULT IN SCATTERED OR BETTER -SHRA WITH TS. LOCAL CONDITIONS MAY
DROP TO MVFR OR LOWER BRIEFLY DUE TO HEAVY RAIN...BUT CONDITIONS
SHOULD MOSTLY REMAIN VFR.

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        87  56  73  49  79  54 /   0  20  60  10   0  10
COEUR DALENE  87  55  72  48  79  52 /   0  10  60  10   0  10
PULLMAN        89  52  73  41  82  49 /   0  10  50   0   0  10
LEWISTON       93  60  78  52  86  57 /   0  10  20   0   0  10
COLVILLE       91  53  77  43  83  49 /   0  40  60  10   0  20
SANDPOINT      85  52  70  42  78  45 /   0  10  60  20   0  20
KELLOGG        88  57  69  49  78  53 /  10  10  50  10   0  20
MOSES LAKE     87  56  79  46  82  52 /   0  30  10   0   0  10
WENATCHEE      86  59  78  52  81  58 /   0  40  10   0   0  10
OMAK           89  55  79  45  82  53 /   0  50  30  10   0  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Sep 16, 4:57 AM PST, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
557 AM PDT WED SEP 16 2009

IDZ001>004-026-027-WAZ031>038-041>044-171300-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
557 AM PDT WED SEP 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

NEUMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Okanogan Valley

When
September 16, 12:00 PM PST to September 20, 5:00 PM PST
Where
Okanogan Valley forecast zone
Reported by
Other Federal Agency
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2009Every state in 2009This day in weather historyWarnings in Washington, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196814.